Thunderstorm Wind, Lorain
- When
- May 30, 3:38 PM EST
- Where
- Lorain County, 0.86 mi NW of South Amherst
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.360, -82.240
Several trees were blown down.
A stalled out frontal boundary was located from west to east across northern Ohio. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stalled out frontal boundary was located from west to east across northern Ohio. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary. The atmospheric environment was a good setup for down burst winds. Isolated severe thunderstorms produced damaging winds across northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 30, 2:55 PM EST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 355 PM EDT Thu May 30 2019 .SYNOPSIS... Weak low pressure will continue to track east across Ohio this evening, eventually dragging a cold front south through the area. Weak high pressure Will build in late tonight into early Friday. Friday night low pressure will track east through the central Great Lakes. A trailing cold front will drop south into the area on Saturday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Showers and a few thunderstorms were scattered across the area this afternoon with the most significant activity over western Lake Erie including the TOL area, likely supported by the weak meandering stationary front in the area. High resolution guidance takes this convection east across the area expanding it south in more of a linear configuration. Will have likely to categorical pops for the evening. After about 00-01Z convection should be east and south of the region as drier air and weak high pressure begin to build. Clouds will likely thin the most northwest overnight. Friday should be a decent day as the weak high pressure builds in. Friday night the weak high is hard to find as low pressure advances east across the lower Great Lakes. Moisture increases from the north through the night and towards dawn expect showers to be close or just into the area so will have chance pops towards morning. Highs Friday should range from the mid 60s at Erie PA to the upper 70s west. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... An upper level trough will develop in south central Canada and drop south into the Great Lakes region this weekend. A cold front will move southward across the region late on Saturday. Southwesterly winds ahead of the front will allow temperatures to warm up into the upper 70s to around 80. Scattered showers and thunderstorms will be become likely by the afternoon and Saturday night. The front clears through the area early Sunday morning and northwest winds will follow behind the front with a cooler airmass. Clouds under the 500 mb trough will stay around for much of the day on Sunday and lingering diurnal showers possible. The upper level trough digs across the northeast U.S. through early next week and brings down a Canadian surface high Sunday night through Tuesday. Temperatures will be slightly below average early next week. && .LONG TERM /MONDAY THROUGH THURSDAY/... Mid and upper level heights will increase middle of next week with a warming trend in temperatures. The next mid level wave will move across the region middle of next week and bring the chance for scattered showers and storms again to the area. Temperatures for the middle and end of next week will be near or slightly above average. && .AVIATION /18Z Thursday THROUGH Tuesday/... Most locations low VFR this afternoon but CIGS have been fluctuating into the MVFR range from time to time. Further west, satellite shows more breaks in the clouds but with ample low level moisture in place would expect CIGS to redevelop. Radar shows showers increasing across the area as weak low pressure moves east across the region. Drier air will move in from the northwest this evening as the low moves east. Through the afternoon however expect widespread showers and a few thunderstorms as well. Conditions likely MVFR/IFR in wx. Overnight clouds break from the west although with drying aloft would expect fog to develop with low level moisture slow to leave. Did put fog in most places and took YNG and CAK down to LIFR in fog around dawn. OUTLOOK...Non-VFR possible Friday night through Sunday in scattered showers and thunderstorms. && .MARINE... Winds will turn northerly and light tonight behind a weak surface trough. Weak high pressure moves over the lake Friday with light winds. A frontal boundary will be stalled out near or over the lake Saturday. Southwest to westerly winds will increase Saturday 15 to 20 knots. A stronger surface low will move over the eastern lakes Sunday with gusty northwest 20 to 25 knots. Small craft advisory conditions may be possible Sunday afternoon through Monday. Surface high pressure moves over the lake Tuesday with lighter winds. Gusty southwest winds 10 to 20 knots return on Wednesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...TK NEAR TERM...TK SHORT TERM...Griffin LONG TERM...Griffin AVIATION...TK MARINE...Griffin
Hazardous Weather Outlook National Weather Service Cleveland OH 456 AM EDT Thu May 30 2019 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310900- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 456 AM EDT Thu May 30 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Locally heavy rainfall will be possible today but there is low confidence on where any training of storms will occur. The confidence of severe thunderstorms occurring is also low but cant be completely ruled out. If a severe storm can develop the main threat would be strong damaging winds and maybe some hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-310900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 456 AM EDT Thu May 30 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
300 PM EDT Thu May 30 2019
OHZ003-006>009-019-302000-
Huron-Erie-Wood-Ottawa-Sandusky-Lucas-
300 PM EDT Thu May 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...NORTHERN
HURON...ERIE...SANDUSKY...NORTHEASTERN WOOD AND NORTHEASTERN LUCAS
COUNTIES...
At 300 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luna Pier to near Northwood.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Bowling Green, Sandusky, Norwalk, Fremont, Vermilion, Western
Vermilion, Port Clinton, Kelleys Island, Put-In-Bay, Perrysburg,
Oregon, Bellevue, Clyde, Rossford, Northwood, Oak Harbor, Gibsonburg,
Genoa, Woodville and Elmore.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
If you are on or near the western basin of Lake Erie, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4171 8365 4162 8313 4174 8311 4162 8312
4151 8296 4172 8281 4159 8284 4154 8274
4163 8267 4162 8267 4150 8271 4145 8304
4143 8301 4149 8269 4147 8270 4138 8250
4143 8234 4123 8235 4127 8370
TIME...MOT...LOC 1900Z 263DEG 52KT 4176 8340 4155 8349
GriffinSpecial Weather Statement
National Weather Service Cleveland OH
412 PM EDT Thu May 30 2019
OHZ008>011-018-019-302100-
Seneca-Huron-Erie-Sandusky-Lorain-Cuyahoga-
412 PM EDT Thu May 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HURON...
ERIE...NORTHEASTERN SENECA...SOUTHWESTERN CUYAHOGA...SOUTHEASTERN
SANDUSKY AND LORAIN COUNTIES...
At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Sandusky to near
Bellevue. Movement was east at 55 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Norwalk, Vermilion, Western
Vermilion, Parma, Lakewood, Strongsville, Westlake, North Royalton,
North Ridgeville, Avon Lake, Amherst, Bellevue, Grafton, Clyde,
Wellington and Green Springs.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
If you are on or near lakeshore, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4147 8280 4144 8276 4146 8271 4149 8269
4149 8268 4147 8266 4147 8269 4138 8248
4152 8202 4148 8189 4149 8181 4128 8172
4127 8197 4120 8197 4120 8207 4115 8208
4121 8319
TIME...MOT...LOC 2012Z 279DEG 48KT 4146 8255 4133 8277
GriffinThe Cleveland radar (KCLE), 32 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
A few trees and power lines were blown down.
A tree was blown down across Stony Creek Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827620, 827621, 827622.